Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS La Crosse, WI

June 27, 20084 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2008, 6:00 PM CDT for 4 counties in Iowa. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 6:00 PM CDT (23:00 UTC)
Expired
Jun 27, 2008, 7:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:35 PM CDTTSTM WND GST 503 W Jerico, IA
Jun 27, 6:40 PM CDTTSTM WND GST 584 Sw Jerico, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 272300
SVRARX
IAC037-067-089-131-280000-
/O.NEW.KARX.SV.W.0078.080627T2300Z-080628T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...
  CHICKASAW COUNTY IN NORTHEAST IOWA...
  SOUTHWESTERN HOWARD COUNTY IN NORTHEAST IOWA...

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  ROUGHLY ALONG A LINE EXTENDING FROM RICEVILLE TO FLOYD TO RUDD...
  MOVING SOUTHEAST AT 31 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLOYD AROUND 605 PM...
  ELMA AROUND 615 PM...
  CHARLES CITY AROUND 620 PM...
  IONIA AROUND 630 PM...
  NEW HAMPTON AND JERICO AROUND 635 PM...
  NASHUA AROUND 640 PM...
  LAWLER AROUND 650 PM...
  FREDERICKSBURG AROUND 655 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4337 9281 4342 9263 4314 9208 4291 9209
      4291 9258 4304 9294 4313 9304 4318 9304
TIME...MOT...LOC 2300Z 304DEG 27KT 4328 9258 4319 9265
          4314 9287

$$

DTJ
3 follow-up statements
000 
WWUS53 KARX 272316
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT FRI JUN 27 2008

IAC037-067-089-131-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
MITCHELL IA-HOWARD IA-FLOYD IA-CHICKASAW IA-
616 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW...FLOYD...SOUTHWESTERN HOWARD AND SOUTHEASTERN MITCHELL
COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM ELMA TO FLOYD...MOVING SOUTHEAST
AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JERICO AND IONIA AROUND 630 PM...
  NEW HAMPTON AND NASHUA AROUND 635 PM...
  LAWLER AROUND 645 PM...
  FREDERICKSBURG AROUND 655 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4327 9278 4337 9255 4314 9208 4291 9209
      4291 9257 4296 9273 4308 9298
TIME...MOT...LOC 2316Z 299DEG 30KT 4326 9239 4314 9246
          4308 9270

$$

DTJ
000 
WWUS53 KARX 272333
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT FRI JUN 27 2008

IAC131-272343-
/O.CAN.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
MITCHELL IA-
633 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...

LAT...LON 4316 9265 4329 9240 4314 9208 4305 9208
      4305 9209 4302 9208 4291 9209 4291 9248
      4294 9267 4301 9279
TIME...MOT...LOC 2333Z 299DEG 30KT 4319 9222 4307 9229
          4301 9253

$$

IAC037-067-089-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
HOWARD IA-FLOYD IA-CHICKASAW IA-
633 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW...EASTERN FLOYD AND SOUTHWESTERN HOWARD COUNTIES...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM JERICO TO NEW HAMPTON TO NASHUA...MOVING SOUTHEAST AT
34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAWLER AROUND 645 PM...
  FREDERICKSBURG AROUND 650 PM...
  FREDERICKSBURG AROUND 655 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4316 9265 4329 9240 4314 9208 4305 9208
      4305 9209 4302 9208 4291 9209 4291 9248
      4294 9267 4301 9279
TIME...MOT...LOC 2333Z 299DEG 30KT 4319 9222 4307 9229
          4301 9253

$$

DTJ
000 
WWUS53 KARX 272345
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT FRI JUN 27 2008

IAC089-272354-
/O.CAN.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
HOWARD IA-
644 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWARD COUNTY IS
CANCELLED...

LAT...LON 4313 9257 4322 9238 4320 9221 4314 9208
      4305 9208 4305 9209 4302 9208 4291 9209
      4291 9248 4294 9267 4297 9272
TIME...MOT...LOC 2344Z 299DEG 30KT 4314 9211 4302 9218
          4296 9242

$$

IAC037-067-280000-
/O.CON.KARX.SV.W.0078.000000T0000Z-080628T0000Z/
FLOYD IA-CHICKASAW IA-
644 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CHICKASAW AND SOUTHEASTERN FLOYD COUNTIES...

AT 640 PM...TRAINED SPOTTERS MEASURED WIND GUST OF 58 MPH 4 MILES 
SOUTHWEST OF JERICO.

AT 640 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM PROTIVIN
TO LAWLER TO IONIA...MOVING SOUTHEAST AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FREDERICKSBURG AROUND 650 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4313 9257 4322 9238 4320 9221 4314 9208
      4305 9208 4305 9209 4302 9208 4291 9209
      4291 9248 4294 9267 4297 9272
TIME...MOT...LOC 2344Z 299DEG 30KT 4314 9211 4302 9218
          4296 9242

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 3:55 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT FRI JUN 27 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

A PRE FRONTAL TROUGH EXTENDED FROM BAUDETTE MINNESOTA TO DES MOINES
IOWA. FURTHER WEST...A COLD FRONT WAS LOCATED ACROSS THE EASTERN
DAKOTAS LANGDON NORTH DAKOTA TO CHAMBERLAIN SOUTH DAKOTA. THERE IS
A WIND SHIFT ASSOCIATED WITH THE TROUGH AND A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE DEVELOPING ALONG THE TROUGH. AN ADDITIONAL
LINE OF THUNDERSTORMS ARE DEVELOPING THE COLD FRONT. THE ARX MESOWRF
SUGGESTS THAT THE COLD FRONT WILL CATCH UP WITH THE PRE FRONTAL
TROUGH AND THEN THIS LINE WILL MOVE THROUGH OUR AREA THIS EVENING.
WHILE THE 0-6KM SHEAR LOOKS SUFFICIENT FOR SEVERE THUNDERSTORMS...
THERE IS SOME QUESTION ON HOW MUCH INSTABILITY WILL BE AVAILABLE
WITH THE CLOUDS AND PRECIPITATION ALREADY ACROSS PARTS OF THE
AREA. WITH LIMITED CURVATURE IN THE HODOGRAPH...ANY SEVERE
WEATHER WILL BE PRIMARILY DAMAGING WINDS AND POSSIBLY LARGE HAIL.
IT APPEARS THAT THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

ON SATURDAY AND SATURDAY NIGHT...AN UPPER LEVEL LOW WILL MOVE
SOUTHEAST AND EAST THROUGH THE AREA. THIS SYSTEM IS 2 STANDARD
DEVIATIONS DEEPER THAN NORMAL... AND ITS 850 MB AND 700 MB
TEMPERATURES COLDER THAN NORMAL. WITH VERY COLD AIR ALOFT...STEEP
SURFACE TO 500 MB LAPSE RATES WILL DEVELOP DURING THE AFTERNOON
AND EARLY EVENING. AS A RESULT...WE WILL LIKELY SEE A RAPID
DEVELOPMENT OF CLOUDS...AND SHOWERS AND ISOLATED THUNDERSTORMS IN
THE MORNING. THIS PRECIPITATION WILL BE MOST WIDESPREAD FROM THE
AFTERNOON INTO EVENING. SOME HAIL MAY APPROACH SEVERE LIMITS IN
THE STRONGER THUNDERSTORMS.

ON SUNDAY...THE UPPER LEVEL LOW WILL BE MOVING EAST OF THE AREA.
THERE MAY BE ENOUGH INSTABILITY STILL AROUND FOR SOME SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. NONE OF THESE THUNDERSTORMS
SHOULD BE SEVERE.

.LONG TERM...MONDAY THROUGH INDEPENDENCE DAY

THE 200 MB VELOCITY POTENTIAL ANOMALIES CONTINUE TO SHOW STRONG
TROPICAL FORCING ACROSS THE EASTERN PACIFIC AND CARIBBEAN...AND
ACROSS THE EASTERN ATLANTIC AND AFRICA. THE FORMER FORCING KEEPS A
LONG WAVE TROUGH ACROSS THE EASTERN UNITED STATES...AND A RIDGE
ACROSS THE WESTERN UNITED STATES THROUGH THE LONG TERM PORTION
OF THE FORECAST. THE 27.12Z MEDIUM RANGE MODELS ARE IN VERY GOOD
AGREEMENT THAT THIS PATTERN WILL CONTINUE. HOWEVER THE MODELS
ARE DIFFERING ON THE SPEED OF A COLD FRONT THAT WILL BE MOVING
SOUTH THROUGH THE REGION. WITH THE 27.00Z ECMWF AND 27.12Z GFS IN
EXCELLENT AGREEMENT THAT THE COLD FRONT WOULD PROVIDE SHOWERS AND
THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE
PRECIPITATION WAS CONFINED TO THOSE TIME PERIODS. HOWEVER
IT LOOKS LIKE WE WILL HAVE TO RE-EVALUATE THIS FURTHER TOMORROW...
BECAUSE THE 27.12Z ECMWF SHOWS THAT THIS FRONT WILL STALL OUT ACROSS
THE REGION...AND IT PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS
FROM TUESDAY NIGHT THROUGH AT LEAST INDEPENDENCE DAY. THIS IS
VERY SIMILAR TO WHAT THE 27.06Z GFS SHOWED.

&&

.AVIATION...TONIGHT THROUGH SATURDAY

CONCERN TO AVIATION WILL BE STRONG COLD FRONTAL BOUNDARY SHIFTING
ACROSS THE TAF SITES THROUGH EARLY EVENING. SCT -TSRA WILL SLOWLY
INCREASE IN COVERAGE/ORGANIZATION THROUGH THE AFTERNOON AND EARLY
EVENING AS THEY SHIFT OVER THE SITES. COULD SEE SOME WIND GUSTS TO
45KT OR SO IF LINEAR STORM MODE IS REALIZED. HAIL NOT OUT OF THE
QUESTION IN THE STRONGEST STORMS. EXPECT MODERATE WNWLY WINDS IN THE
WAKE OF THE FRONT FROM 8-13 KTS THROUGH MUCH OF THE NIGHT. STRONG
SECONDARY WEATHER SYSTEM ALOFT FOR SATURDAY SET TO BRING QUICK
INCREASE IN CUMULUS/SHRA AS RAPID DESTABILIZATION OCCURS WITH COLD
TEMPERATURES ALOFT. SHRA SHOULD BECOME NUMEROUS AS THE DAYTIME WEARS
ON SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

01/01/01
Hazardous weather outlook, Jun 27, 9:53 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
953 AM CDT FRI JUN 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
953 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING...AS A COLD FRONT SHIFTS ACROSS THE REGION. THE
MAIN WINDOW FOR THE THUNDERSTORM DEVELOPMENT AND MOVEMENT THROUGH THE
AREA WILL BE BETWEEN 2 PM AND 9 PM. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING WIND GUSTS...AND LARGE HAIL. WHILE
THUNDERSTORMS WILL CERTAINLY CONTAIN HIGH RAINFALL RATES...THE
STORMS WILL LIKELY BE PROGRESSIVE...KEEPING HEAVY RAIN THREATS
LOCALIZED. WIDESPREAD FLOODING...OR FLASH FLOODING...IS NOT
EXPECTED...THOUGH URBAN AREAS MAY SEE TYPICAL RUNOFF ISSUES AND
STREET FLOODING WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...BUT
SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

NEXT...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN
IF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
PARTICULARLY BETWEEN 2 PM AND 9 PM. RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RIECK/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:50 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.